Nebraska, 2020

Drought in Nebraska, August 25 to 31, 2020

August 25 to 31, 2020 · NWS GID · 2 events in 2 counties and zones

S. Drought Monitor.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

During the final week of August 2020, and for the first time since January 2017, a small portion of South Central Nebraska was assigned D2 Severe Drought by the weekly U.S. Drought Monitor. Specifically, D2 was assigned to much of Kearney and far western Adams counties, a bullseye of dryness within larger areas of both D1 Moderate Drought and D0 Abnormally Dry conditions that had gradually expanded in coverage/evolved during the previous few months. This introduction of D2 drought marked a relatively-rapid decline in moisture conditions within South Central Nebraska, as the entire 24-county area began the spring season completely void of all drought categories (including D0), and D1 did not show up within Kearney/Adams counties until July.

Going into more background detail: the first several months of 2020 started out void of all drought concerns, largely due to a notably-wet 2019. However, during the later spring and early summer, Abnormally Dry (D0) to localized Moderate Drought (D1) began showing up mainly near and south of the Nebraska-Kansas border, while a wet May kept drought at bay across most local Nebraska counties. But then, rainfall patterns became quite interesting and highly-variable during June-July. Over the course of these two months, most northern, western and particularly southern portions of South Central Nebraska received appreciable rainfall (especially during July), while in contrast, a handful of counties in the heart of the area (particularly Kearney/Adams and parts of surrounding) kept missing out on one rain event after another, allowing Moderate Drought (D1) to take hold. Finally, August came around and nearly the ENTIRE 24-county area was dealt well-below-normal rain (most areas only 10-40 percent of the monthly normal). This lack of August rain, in tandem with a notably-hot nine-day stretch centered from Aug. 20-28 (highs in the 90s each day), finally prompted the introduction of this localized Severe Drought (D2). Focusing specifically on the NWS cooperative observer at Minden (the only official NWS precipitation site within the D2 area), there was no sign of trouble as late as May, which was a notably-wet month with 7.91 inches of rain (3.36 above normal). However, the proverbial faucet shut off quite drastically thereafter, as the combined months of June-August only yielded 3.77...merely 34 percent of the normal of 10.99. Fortunately, hot temperatures were not a major contributing drought factor during this 3-month stretch in the heart of the agricultural growing season, as readings only averaged slightly above normal during this time (1.4 degrees above normal at Minden). Given that drought materialized fairly rapidly during the summer and that the first part of the year (and the entirety of the preceding few years) had been rather wet, there were no widespread/serious drought impacts reported in the local area through the end of August, although local Nebraska Extension did note some drought stress in pastures and dryland crops.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 24, 11:16 PM CST, 44 minutes earlier.

Area forecast discussion, Aug 24, 11:16 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1216 AM CDT Tue Aug 25 2020

.UPDATE...
Issued at 643 PM CDT Mon Aug 24 2020

Updated the forecast this evening to remove showers/t-storms
northwest. Relatively high based showers and mid-level inversion
along with weak wind shear producing little more than virga as
there is plenty of dry air below cloud base.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 129 PM CDT Mon Aug 24 2020

Expecting another hot one today thanks to high pressure aloft and a
relatively unchanging pattern. Today continues the trend of above
average highs with mid to upper 90s across the board. Breezy winds
will be a slight relief from the heat but not much, as they continue
to be warm southerly winds. Looking at satellite we have sunny but
hazy skies all across the area this afternoon. Smoke from wildfires
in California and Colorado is the cause of the haziness (and the
stunning sunrises and sunsets too!). Thankfully the smoke is mainly
in the upper levels (for now) for our area, and therefore has less
of an impact on air quality at the surface. However, that being
said...looking at the HRRR Near-Surface Smoke model, it looks like
areas northwest of a line from Beaver City to Ravenna to Greeley, NE
could see more smoke near the surface, but the air quality index
should still remain in the "good" category according to AirNow.

Tomorrow will look very similar to today (and the last several days)
with highs in the mid 90s, overnight lows in the mid to upper
60s, and more breezy winds.

.LONG TERM...(Wednesday through Monday)
Issued at 129 PM CDT Mon Aug 24 2020

As the main ridging aloft begins to broaden and spread out across
most of the central CONUS we will see the jet stream shift further
north to more over the Canadian border. This is not a good thing for
anyone hoping for a pattern change any time soon. With the jet
stream this far north, we are essentially cut off from any
significant changes in flow. This means conditions will remain
rather static until the high begins to break down and we re-enter
the mainstream flow. Highs are expected to remain in the 90s through
Thursday, which would make for 8 consecutive days in the 90s. This
would be the longest stretch of 90s since the beginning of June.
Wednesday a tropical disturbance looks to make landfall over the
Gulf Coast but is not expected to affect our area. The remnants of
Laura will then rejoin the main stream flow as the ridge collapses
thanks to an upper level trof that will then swing down from the
northwest. This trof will usher in a front on Friday and looks to
bring about a shift to more seasonal weather. However this is still
a ways out and much is likely to change between now and then.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday)
Issued at 1210 AM CDT Tue Aug 25 2020

VFR conditions are forecast for this TAF period. While little in
the way of cloud cover is expected, smoke from western wildfires
will keep a hazy look to the sky. Models continue to show the
potential for LLWS at both sites, running through a couple hours
past sunrise. Winds are expected to remain southerly through the
entire TAF period, with speeds increasing after sunrise. Sustained
speeds of 15-20 and gusts near 25-30 MPH are forecast through the
afternoon hours.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...Heinlein
SHORT TERM...Shawkey
LONG TERM...Shawkey
AVIATION...ADP
Hazardous weather outlook, Aug 24, 12:43 PM CST, 11 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
143 PM CDT Mon Aug 24 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
251845-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
143 PM CDT Mon Aug 24 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There will be periodic chances for thunderstorms from Thursday
night through the upcoming weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Adams

When
August 25, 12:00 AM CST to August 31, 11:59 PM CST
Where
Adams forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Drought, Kearney

When
August 25, 12:00 AM CST to August 31, 11:59 PM CST
Where
Kearney forecast zone
Reported by
Drought Monitor
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912134, 912135.